Why do people die after taking ecstasy?

DrugWise infographic on ecstasy deaths (PDF)

The reasons and some statistics

Ecstasy-related deaths have always received a substantial level of media coverage, and proportionately much more than many other drugs. One study of drug-related deaths in Scotland in the 1990s found that every single death where ecstasy was implicated was reported in the press, whereas deaths related to other drugs were much less likely to be reported, with only one in 50 diazepam-related deaths, and one in three amphetamine-related deaths covered by the media in the same period [1].

The number of people that die from ecstasy use is low compared to drugs such as heroin, cocaine, alcohol and tranquillisers. Nonetheless, a number of people in the UK do die from deaths related to ecstasy or ecstasy-type drugs every year:

This table from the Office for National Statistics 2016, shows the number of drug-related deaths where ecstasy was mentioned on the death certificate by age, England and Wales. This could be in combination with other drugs.

YearNumber of deaths
199312
199420
199517
199616
199715
199817
199921
200028
200155
200256
200350
200443
200558
200648
200747
200844
200927
20108
201113
201231
201343
201450
201557

This ONS table shows the number of drug-related deaths mentioning ONLY ecstasy on the death certificate, by sex, England and Wales.

YearMalesFemales
199372
199491
199591
199662
199780
199882
199933
2000100
2001224
2002177
2003236
2004177
2005249
2006216
2007244
2008132
2009103
201032
201161
2012112
2013217
2014214
2015204

Is ecstasy getting stronger?

There have been many reports in the media that ecstasy is getting stronger. A study from the European Monitoring Centre on Drugs and Drug Addiction (EMCDDA) from April 2016 looked at this issue. They state that in the 1990s and 2000s the average MDMA content of tablets was somewhere between 50–80 mg, as reported by drug checking services and forensic institutes. Currently, however, the averages are closer to 125 mg MDMA per tablet, while there are also ‘super pills’ found on the market in some European countries with a reported range of 270–340 mg. There are reports of large variations in the dosage in similar looking tablets.

Graph showing the rising purity of ecstasy in the Netherlands (courtesy EMCDDA)

Adulterants, ‘dodgy batches’ and PMA

Some media coverage of ecstasy-related fatalities has focussed on adulterants found in ecstasy pills or powder, and so-called ‘dodgy batches’ of ecstasy. Ecstasy generally refers to the drug MDMA, but unless they can get the pill tested, it is not possible for a user to know for sure what chemical or chemicals are in a pill or powder that they buy. As well as inert substances, pills or powders sold as ecstasy may contain any amount of other stimulant drugs such as caffeine, amphetamine, BZP, and closely related chemicals such as MDA, MDEA, or PMA. Some of these chemicals may be much more likely to cause people harm, including death, than MDMA.

doveecstasyAmong these other chemicals that may be found in pills or powders sold as ecstasy, PMA is notable for its high toxicity and links with many fatalities. PMA also takes longer to take effect. This can lead users to take even more of the drug, believing that they have a weak batch of MDMA, which is especially likely to cause harm – see the Harm Reduction advice below. When it is known that particularly dangerous batches of ecstasy pills are being sold in an area, it is common for police to issue warnings, often quoting the particular colour of the pills and any identifying marks, logos or symbols. However, the actual chemical ingredients of pills can vary from week to week, even if the colour and symbol stays the same.

Whilst PMA is undoubtedly more dangerous than MDMA, it is not the case that ecstasy has to be impure, adulterated or in any way ‘dodgy’ for people to die from using it. MDMA itself has been responsible for many deaths over the years. These deaths tend to fall into three main categories:

Heatstroke

A number of ecstasy-related deaths fall into this category. Use of ecstasy by itself in a hot environment such as a club will increase body temperature. Ecstasy also causes a certain amount of hyperactivity in users. Combined with vigorous dancing in a humid and possibly overcrowded venue, it can cause body temperature to rise over the danger limit of 40 degrees Celsius, with symptoms that include convulsions, dilated pupils, very low blood pressure and accelerated heart rate.

Death is caused by respiratory collapse resulting from disseminated intravascular coagulation (DIC). What seems to happen is that MDMA reacts with the chemicals that control blood coagulation meaning that blood coagulates where it shouldn’t, such as in the lungs; air cannot get through and the person dies. Also, if all the blood clotting agent has been used up at inappropriate sites, then the blood might not coagulate where it should and there is a risk of haemorrhaging from all the internal lesions that the human body normally sustains without problems.

Too much fluid

raveMany ecstasy users may now have got the message about reducing the risks of overheating by wearing loose clothes, ‘chilling out’ regularly and drinking fluids. However, there have been a number of recorded deaths of excess water intake, possibly due to a mistaken belief that drinking lots of water will offset any side effects of the drug (although not in all cases could the water intake be said to have been excessive). This condition is known as dilutional hyponatremia.

In dilutional hyponatremia ecstasy appears to affect the workings of the kidneys by inappropriately secreting an anti-diuretic hormone which prevents the excretion of fluids. Water is retained in the body, especially in the highly water-absorbent brain cells, and eventually the pressure shuts down primary bodily functions such as breathing and heartbeat. Symptoms include dizziness and disorientation leading to collapse into coma. Not all of those affected die; there are a number of young people who have been admitted to hospital in this condition, but survived.

Heart failure

Ecstasy causes significant rises in blood pressure and heart rate which a fit young person can normally sustain. However, a few young people have succumbed to these stimulant effects, sometimes as a result of an undiagnosed heart condition.

Many questions remain about ecstasy fatalities. For example, blood levels appear to correlate poorly with toxicity. The American literature cites cases where users with high levels of MDMA in their blood have survived ‘overdoses’, but where a normal dose of around 100-150 mg has caused death. Yet American psychiatrists have reported using 100mg of (presumably pure) MDMA with patients in therapy with no ill-effects.

Harm reduction advice

Of course the only way to ensure that a person comes to no harm from ecstasy use is for them not to take it. If you do take ecstasy remember the following:

  • Get pills tested. At some music festivals and in some clubs it is now possible to get this done – see We are the loop for more on this.
  • Start low, go slow. Users are recommended to start with a quarter of a pill and then wait one to two hours to gauge the effects. Similarly users could follow the crush, dab, wait advice which suggests crushing pills to a powder, dabbing in a wet finger and swallowing the powder, then waiting to see the effects.
  • It is important for those using ecstasy or similar stimulant-type drugs not to get overheated. Keep hydrated with sips of water – no more than a pint an hour and take regular breaks from dancing, somewhere cool.
  • Do not mix ecstasy with other drugs, especially alcohol or other stimulants, and get help immediately if you start to feel unwell.

References

[1] Forsyth (2001), ‘Distorted? A quantitative exploration of drug fatality reports in the popular press’, International Journal of Drug Policy, 12:435-53

[2] National Programme on Substance Abuse Deaths (2012), ‘Drug related deaths in the UK – Annual Report 2012’, International Centre for Drug Policy, St George’s, University of London

Updated January 2017